Kentucky, 2004

Flash Flood and Flood in Kentucky, June 25 to 26, 2004

June 25 to 26, 2004 · NWS JKL · 2 events in 1 county or zone

Highway 3328 was closed near Red Lick due to high water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Highway 3328 was closed near Red Lick due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 25, 11:45 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 25, 11:45 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1245 PM EDT FRI JUN 25 2004

.DISCUSSION...

FRONTAL BOUNDARY AND SFC WAVES IN THE VICINITY OF THE CWA WITH GOOD
TROPICAL FEED AIDING IN LARGE AREA OF PRECIPITATION TODAY. EXPECT AT
LEAST 80 PERCENT COVERAGE OF PRECIP TO CONTINUE THE REST OF
TODAY...UNTIL FORCING RELAXES LATER THIS EVENING. ADJUSTED
TEMPERATURES DOWN FOR THE MAJORITY OF THE ZONES...ESPECIALLY ALONG
AND SOUTH OF THE MOUNTAIN PARKWAY WHERE REINFORCED RAIN-COOLED AIR
FROM SHOWERS IS HELP KEEPING TEMPERATURES IN THE LOWER 70S FOR MOST.
THE OTHER MOST SIGNIFICANT CHANGE IS TO INCREASE THE NORTHERN ZONE
GROUPINGS TO CATEGORICAL CHANCES AS THE MESOSCALE AND STORM
ENVIRONMENTS ARE HELPING TO SUSTAIN A COMPLEX OF STORMS THAT HAS
SLOWLY WORKED ITS WAY EAST ALONG AND NORTH OF INTERSTATE 64. HYDRO
PROBLEMS HAVE BEEN LIMITED TO URBAN AND SMALL STREAM SO
FAR...HOWEVER WILL LET THE WATCH CONTINUE TO ROLL AND REASSESS
CLOSER TO AFTERNOON ZONE ISSUANCE. ZONES ALREADY OUT THERE.

&&

.PREV DISCUSSION

615 AM EDT FRI JUN 25 2004

AS EXPECTED...SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS
SOUTHERN KENTUCKY. HOWEVER...AREA OF PRECIP IS MUCH MORE ORGANIZED
THAN PREVIOUSLY EXPECTED AND RAINFALL RATES OF NEARLY AN INCH PER
HOUR PER FFMP...COMBINED WITH IR SAT PICS INDICATING COOLING CLOUD
TOPS ACROSS TENNESSEE WITH PLENTY OF RAIN TO COME...SUGGESTS SOME
POTENTIAL FLOODING PROBLEMS TODAY. AS A RESULT...WILL ISSUE A FLOOD
WATCH FOR THE SOUTHERN HALF OF OUR FORECAST AREA TODAY AND THIS
EVENING.

&&

300 AM EDT FRI JUN 25 2004

FOCUS FOR THIS MORNINGS FORECAST WAS MAINLY WITH FRIDAY/FRIDAY
EVENING/S PCPN FORECAST. WATER VAPOR SAT PIC SHOWS SE KY UNDER THE
INFLUENCE OF SUBTROPICAL JET...WITH A NOTICEABLE SHORTWAVE
EMBEDDED IN MOIST PLUME MOVING INTO SE ARKANSAS ATTM.
00Z BNA SOUNDING INDICATED QUITE OF BIT OF MID LEVEL DRY THAT WILL
NEED TO BE SATURATED BEFORE PCPN CAN REACH THE GROUND...SO ADJUSTED
POPS SLIGHTLY TO BEGIN PCPN A LITTLE LATER THIS MORNING (BUT STILL
BEFORE 12Z IN THE SOUTH). GFS/ETA HAVE DIFFERENT SOLUTIONS ON HOW
TODAY/S WEATHER WILL UNFOLD WITH GFS PUMPING OUT GREATER THAN 1.75
INCHES OF RAIN IN CENTRAL TN BY 12Z FRIDAY WHICH LOOKING AT CURRENT
RADAR/SAT PICS SEEMS OVERDONE. IN ADDITION...GFS PLACES AREA OF
STRONGER LIFT IN SE KY TODAY...BUT HAVE A DIFFICULT TIME BUYING INTO
ITS SOLUTION OF TAKING 850MB LOW IN N MS AT 12Z FRI AND JUMPING IT
TO NE TN BY 18Z. AS A RESULT...LEANED TOWARD THE ETA SOLUTION FOR
TODAY. THIS SOLUTION SHOWS ISENTROPIC LIFT INCREASING ACROSS THE
SOUTHERN 2/3RDS OF THE FORECAST AREA BETWEEN 09Z-15Z WITH COND
PRESSURE DEFICIT VALUES SHRINKING. WITH GREATEST UPPER DIVERGENCE
FORECAST ACROSS FAR SOUTHEAST ZONES...WILL KEEP HIGHEST POPS THERE
AND TAPER THEM DOWNWARD AS ONE GOES NORTH WHERE LIFT WEAKENS. WITH
STRONGEST MID LEVEL WINDS FORECAST TO REMAIN NORTH AND EAST OF OUR
AREA...FEEL SVR THREAT IS VERY SMALL. WILL HAVE TO CLOSELY MONITOR
THREAT FOR HEAVY RAINS AS PW VALUES WILL EXCEED 1.5 INCHES TODAY IN
TROPICAL AIRMASS. HOWEVER...BEST LOW LEVEL JET FORECAST TO REMAIN
SOUTH OF OUR AREA WHICH MAY KEEP FOCUS FOR HEAVIEST RAINS TO OUR
SOUTH.

PCPN SHOULD GRADUALLY END TONIGHT AS SURFACE BOUNDARY FINALLY PUSHES
SOUTH AND EAST OF THE REGION TONIGHT. AGAIN...PREFERRED THE ETA/S
SOLUTION...WHICH BRINGS BOUNDARY THROUGH SE KY SLOWER THAN
GFS...THUS EXCEPT A SLOWER DECREASE OF DEWPOINTS TONIGHT. AS A
RESULT...INCREASED LOWS TONIGHT ACROSS THE SRN PORTION OF THE
FORECAST AREA.

FOR SATURDAY...ETA TRYING TO SQUEEZE OUT A SMALL AMOUNT OF QPF IN SE
KY...BUT WITH FORECAST SOUNDING SHOWING A VERY DRY AIRMASS ABV
850MB...WILL KEEP DRY FORECAST GOING AND GO A DEGREE OR TWO BELOW
MAV NUMBERS FOR HIGHS. OTHER THAN LOWERING LOWS SATURDAY NIGHT A
COUPLE OF DEGREES DUE TO INFLUENCE OF SFC RIDGE/DRY AIR IN
PLACE...DIDNT MAKE ANY ADDITIONAL CHANGES TO THE FORECAST.

&&

1150 PM EDT THU JUN 24 2004

UPDATED POPS IN BOTH THE FIRST AND SECOND PERIODS AS WELL AS
INCREASED SKY COVER. ISENTROPIC LIFT AHEAD OF SW/V APPROACHING THE
REGION SHOULD LEAD TO PRECIP MOVING IN FROM THE S AND DEVELOPING IN
AREAS SOUTH OF A SME TO LNP LINE LATE IN THE FIRST PERIOD...WITH A
GOOD CHANCE OF SHOWERS LATE AS FAR N AS JKL. RAISED POPS A LITTLE IN
SOME OF THE CENTRAL ZONES INCLUDING JKL FOR FRI. IN ADDITION...
BEEFED UP QPF AS PWATS CLIMB ABOVE 1.5 AND WITH GOOD OMEGA WITH
SW/V AND FRONT CROSSING THE REGION...QPF OF AROUND 1 OR SO SEEMS
POSSIBLE FROM SOUTHERN LETCHER COUNTY SW TO MCCREARY CO...WITH A
PRETTY SHARP CUTOFF TO THE NORTH OF THAT. WITH ANY CONVECTION...
THERE COULD BE SOME ISOLATED FLASH FLOOD PROBLEMS OVER THE FAR
SOUTH. INSTABILITY PARAMETERS ON FORECAST SOUNDINGS LOOK THE BEST
THERE FOR FRI. FOR NOW...HAVE HIGHLIGHTED THE THREAT OF LOCALLY HVY
RAIN IN THE HWO AND MENTIONED RAIN HEAVY AT TIMES FOR THE SOUTHERN
ZONES ON FRI. TEMPS AND THE REST OF THE FORECAST ELEMENTS LOOK IN
GREAT SHAPE.

&&

430 PM EDT THU JUN 24 2004

ALTHOUGH AFTERNOON CU WILL DISSIPATE THROUGH THE REMAINDER OF THE
AFTERNOON...CI WILL BE ON THE INCREASE AS AN UPPER DIST MOVES NORTH
FROM THE GULF.  A COLD FRONT LOCATED THROUGH THE MIDWEST WILL SINK
SOUTH THROUGH THE PERIOD AS WELL.

MOISTURE WILL BE PULLED NORTH INTO THE CWA.  GOOD OMEGA IN THE FIRST
HALF OF THE DAY FRI ALONG WITH UPPER DIV WILL CONTRIBUTE TO
WIDESPREAD SHOWERS OVERSPREADING SOUTHEAST KENTUCKY.  LOWERED TS CHC
RELATIVE TO SHRA CHCS...EMBEDDED TS IS THE THINKING...EXPECTING A
BIT MORE STABLE/LOW TOPPED CONV ON THE NORTH SIDE OF A WAVE THAT
MOVES THROUGH TN UP THE SPINE OF THE APPALACHIANS.  FOLLOWED GFS
SOLN CLOSER THAN ETA...KEEPING TRACK A BIT FURTHER SOUTH...WITH
MIDWEST FRONT AND BROAD UPPER TROUGH SEARING THE TRACK TO OUR
SOUTHEAST.  WENT A BIT UNDER MOS FOR TEMPS TOMORROW COINCIDING WITH
THE CLOUDS AND RAIN KEEPING AREA ON THE COOL SIDE.

RELATIVELY DRY CONDITIONS FOLLOW FOR THE REMAINDER OF THE FORECAST
PERIOD.  UPPER LOW HOLDS SURFACE FRONT JUST TO OUR SOUTH.  SLT CHC
POPS MAKING THEIR WAY INTO SOUTHERN KENTUCKY POSSIBLY MONDAY.  THEN
FOR THU/FRI A WARM FRONT IS IN THE VC WITH AN INCREASE IN SHRA/TS
WITH THIS FEATURE.

&&

.JKL...FLOOD WATCH UNTIL MIDNIGHT EDT SATURDAY FOR ZONES
KYZ068-069-079-080-083>088-109>118-120.

&&

GEOGERIAN
Hazardous weather outlook, Jun 25, 3:11 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
411 AM EDT FRI JUN 25 2004

KYZ044-050>052-058>060-104-106>108-119-261000-
BATH KY-ELLIOTT KY-ESTILL KY-FLEMING KY-JOHNSON KY-MARTIN KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-POWELL KY-ROWAN KY-WOLFE KY-
411 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND EARLY THIS
EVENING...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KYZ068-069-109>114-120-261000-
BREATHITT KY-FLOYD KY-JACKSON KY-KNOTT KY-LEE KY-MAGOFFIN KY-
OWSLEY KY-PIKE KY-ROCKCASTLE KY-
411 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS WILL DEVELOP TODAY ALONG WITH ISOLATED
THUNDERSTORMS. THIS PRECIPITATION WILL LINGER INTO THIS EVENING
BEFORE ENDING. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...THE
PROLONGED NATURE OF THE RAIN MAY CAUSE SOME PONDING OF WATER IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE IF
FLOODING IS OBSERVED OR MORE THAN AN INCH OF RAIN IN AN HOUR IS
MEASURED.

KYZ079-080-083>088-115>118-261000-
BELL KY-CLAY KY-HARLAN KY-KNOX KY-LAUREL KY-LESLIE KY-LETCHER KY-
MCCREARY KY-PERRY KY-PULASKI KY-WAYNE KY-WHITLEY KY-
411 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS...WITH A FEW THUNDERSTORMS...WILL OCCUR TODAY AND
CONTINUE INTO THE EVENING...BEFORE TAPERING OFF BY MIDNIGHT. BECAUSE
THE AIRMASS IS VERY MOIST...PERIODS OF HEAVY RAIN WILL BE POSSIBLE
WHICH MAY CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY EVENING
AS WELL AS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO CONTACT THE NATIONAL WEATHER SERVICE IF
FLOODING IS OBSERVED OR MORE THAN ONE INCH OF RAIN IS MEASURE IN AN
HOUR OR LESS.

HYSELL

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Estill

When
June 25, 2:57 PM EST to 8:00 PM EST
Where
Estill County, 1 mi E of Jinks
Reported by
LAW ENFORCEMENT
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Flood, Estill

When
June 25, 8:00 PM EST to June 26, 5:00 AM EST
Where
Estill forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406539, 5406540.